Winter Storm, Barber
- When
- February 20, 9:00 AM CST to February 21, 9:00 PM CST
- Where
- Barber forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
The most significant winter storm for the 2012-2013 season hit Southwestern Kansas Wednesday and Thursday, February 20th and 21st. Early on the morning of February 20th, the first of two significant upper level PVA anomalies moved across western Kansas, bringing a round of snow from 1 to 6 inches to eastern counties.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The most significant winter storm for the 2012-2013 season hit Southwestern Kansas Wednesday and Thursday, February 20th and 21st. Early on the morning of February 20th, the first of two significant upper level PVA anomalies moved across western Kansas, bringing a round of snow from 1 to 6 inches to eastern counties. By afternoon there was a 25 to 50 mile wide swath of more than 6 inches of snow from northwest Ness County southeast to the border of Comanche and Barber Counties with the Oklahoma border. A second PVA anomaly approached from New Mexico and produced another round of heavy snow, strong winds, and resultant blizzard conditions. By the time this second upper level storm exited into Central Kansas during the evening on the 2st, there was from 18 to 21 inches of snowfall across eastern Ellis, most of Rush and northern Pawnee Counties. From 14 to 15 inches of snow fell east of a line from near Ellis in Ellis County to near Ness City in Ness County, to just northeast Garden City in Finney County, to near Meade in Meade County to near Liberal in Seward County. Amounts of 6 inches or more fell east of a line from northern Kearny County to southwestern Finney County to extreme southeastern Morton County. Less than 3 inches fell west of the six inch area. In addition to the large snowfall amounts, many reports of whiteout blizzard conditions were received, as well as numerous road closures, mainly east of Highway 283. In addition, the strong northeast surface winds of 30 to 40 mph resulted in blowing and drifting snow, with snow drifts as large as 10 to 15 feet reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 20, 5:47 AM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 547 AM CST WED FEB 20 2013 ...UPDATED FOR AVIATION SECTION... .SYNOPSIS... ISSUED AT 336 AM CST WED FEB 20 2013 THE WINTER STORM IS ON TRACK THIS MORNING. THE MAIN PLAYER (A CLOSED UPPER LEVEL CYCLONE) WAS STILL CENTERED ALONG THE CENTRAL CALIFORNIA COAST AND WAS MOVING SLOWLY SOUTHEAST TOWARD SOUTHERN CALIFORNIA. AHEAD OF THE MAIN LOW...A WEAK PERTURBATION WITHIN THE SUBTROPICAL JET WAS LIFTING NORTHEAST THROUGH NEW MEXICO. THIS LED TO THE DEVELOPMENT OF PRECIPITATION ACROSS PORTIONS OF EASTERN NEW MEXICO AND MUCH OF WEST TEXAS/TEXAS PANHANDLE. AT 08Z...THE LEADING EDGE OF RADAR ECHOES WAS MOVING RAPIDLY INTO SOUTHWEST KANSAS. TEMPERATURES AS OF 08Z WERE AT OR BELOW 32F NORTHEAST OF A SYRACUSE TO SUBLETTE TO MINNEOLA TO PRATT LINE. DEWPOINT TEMPERATURES WERE STILL IN THE MID TO UPPER TEENS OVER A GOOD PORTION OF SOUTHWEST KANSAS...AND THE 5 TO 10F RANGE ACROSS CENTRAL KANSAS...TO AS FAR WEST AS HAYS AND HILL CITY. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 336 AM CST WED FEB 20 2013 THE ENTIRE STORM WILL BE COMPROMISED OF TWO SUB-EVENTS ACROSS SOUTHWEST KANSAS. THE FIRST OF THESE SMALLER EVENTS IS JUST NOW GETTING UNDERWAY AS OF 0830Z AS LIGHT SNOW WAS JUST BEING REPORTED FOR THE FIRST TIME AT GUYMON, OK AND HUGOTON, KS. THIS AREA OF PRECIPITATION SEEMED TO BE FOCUSED ON A NORTHWEST TO SOUTHEAST ORIENTED AXIS OF WEAK TO MODERATE CONVERGENCE AT 700MB...TIED TO A LEAD SHORTWAVE TROUGH EMBEDDED IN THE SUBTROPICAL FLOW. SHORT TERM HIGH RESOLUTION MODELS AND EVEN THE GLOBAL MODELS INDICATE A BROAD 2 TO 4 INCH ACCUMULATION OF SNOW THROUGH THE MID AFTERNOON HOURS. THIS NORTHWEST TO SOUTHEAST ORIENTED AXIS OF CONVERGENCE AND WEAK DEFORMATION WILL LIFT NORTHWARD THROUGH THE DAY. FURTHER SATURATION WILL OCCUR AROUND 700MB INTO THE NORTHERN TEXAS PANHANDLE WITH ADDITIONAL AREAS OF LIGHT SNOW DEVELOPING IN THE SATURATED 800-700MB LAYER. EXCEPT FOR THE FAR SOUTHWEST COUNTIES...PRETTY MUCH ALL OF THE REMAINDER OF SOUTHWEST, WEST CENTRAL, AND SOUTH CENTRAL COUNTIES SHOULD SEE SNOW AS THE PRECIPITATION TYPE WITH PRETTY MUCH ALL FORECAST SOUNDINGS SHOWING WEB BULB TEMPERATURES BELOW ZERO. IN WEAKER PRECIPITATION AREAS, SOME SLEET WILL BE MIXED IN...BUT AN OVERLAY OF MODEL SIMULATED REFLECTIVITY AND 500-3000M LAYER MAX TEMPERATURE SUGGESTS A RAPID COOLING OF TEMPERATURES (DUE TO WET-BULBING) TO SUGGEST ALL SNOW IN ALL OF THE MODERATE TO HEAVY PRECIPITATION AREAS THIS AFTERNOON AND EVENING. WILL GO AHEAD AND CONTINUE TO CARRY A SLIGHT CHANCE FOR SLEET ALONG THE OKLAHOMA BORDER GIVEN THE PROXIMITY TO WARMER AIR IN THE 800-750MB LAYER. WILL CONTINUE WITH THE AREAS OF FREEZING DRIZZLE...BUT EVEN THIS THREAT IS LOOKING LESS OF A CONCERN GIVEN THE EXTENDED DURATION OF SATURATION OR NEAR SATURATION IN THE -10C OR COLDER MID LEVELS OF THE TROPOSPHERE ACTIVATING ICE NUCLEI. THE MAIN UPPER LOW WILL BE MOVING INTO CENTRAL/SOUTHERN NEW MEXICO LATE TONIGHT. AS THIS IS HAPPENING...ABUNDANT GULF OF MEXICO MOISTURE WILL BECOME INFUSED INTO THE CYCLONE AND MUCH HEAVIER PRECIPITATION WILL RESULT ACROSS THE TEXAS PANHANDLE. AS THE 500-700MB FLOW BECOMES MORE SOUTH-TO-NORTH...THIS HEAVY PRECIPITATION WILL MOVE DUE NORTH INTO MUCH OF SOUTHWEST KANSAS. THE SNOWFALL RATES WILL BE GREATEST DURING THE OVERNIGHT HOURS AS THE 500-700MB LOW CENTERS DEEPEN. THERE WILL BE A 3 TO 5 HOUR PERIOD OVERNIGHT WHEN SUSTAINED SNOWFALL RATES OF ONE TO PERHAPS TWO INCH PER HOUR WILL OCCUR...PARTICULARLY WEST OF A GARDEN CITY TO LIBERAL LINE. THE LARGE AREA OF LATENT HEAT RELEASE WILL ACCELERATE THE DEEPENING PROCESS OF THE MID LEVEL CYCLONE. THE GLOBAL MODELS ALL TAKE THE 700MB LOW CENTER FROM NEAR DALHART, TX NORTHEAST ACROSS DODGE CITY TO CONCORDIA. ALONG AND IMMEDIATELY NORTH OF THE 700MB LOW TRACK...THE FRONTOGENESIS WILL BE MAXIMIZED. THE VERY HEAVIEST OF SNOWFALL AMOUNTS WILL MOST LIKELY OCCUR ROUGHLY 30 MILES NORTH OF THE 700MB LOW TRACK. RIGHT NOW...THIS WOULD SEEM TO FAVOR THE AREA FROM ROUGHLY SUBLETTE TO CIMARRON TO NESS CITY-JETMORE...AND POINTS NORTHEAST FROM THERE. THE LATEST OFFICIAL STORM TOTAL SNOWFALL FORECAST WILL NEARLY PARALLEL THE SREF ENSEMBLE MEAN PREDICTION...WHICH INCLUDES 14 INCHES AT DODGE CITY AND 16 INCHES AT HAYS. THE LOWEST STORM TOTAL AMOUNTS ARE EXPECTED TO BE RIGHT ALONG THE COLORADO BORDER WHERE 5 TO 8 INCHES IS EXPECTED. THE STORM WILL PULL AWAY FROM THE REGION EARLY TO MID AFTERNOON THURSDAY...USING THE ECMWF, UKMET, AND GFS AS GUIDANCE. TO PUT THIS STORM INTO PERSPECTIVE...THE LAST TIME DODGE CITY RECORDED 12 INCHES OF SNOW FROM ONE STORM WAS THE MARCH 2009 BLIZZARD (12.6 INCHES). YOU HAVE TO GO BACK TO 1999 TO FIND THE LAST 15-INCH SNOWSTORM, WHICH WAS 15.7 INCHES (MARCH 12-13, 1999). A 15-INCH SNOWSTORM IS ABOUT A ONCE IN A 15 YEAR EVENT AT DODGE CITY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 336 AM CST WED FEB 20 2013 AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH AT LEAST 2 MORE CHANCES FOR SNOW IN AND AROUND SOUTHWEST KANSAS. THE CYCLONE THAT WILL BRING A MAJOR WINTER STORM TO ALL OF WESTERN AND CENTRAL KANSAS WILL LIFT NORTHEAST INTO THE UPPER MIDWEST THURSDAY NIGHT INTO FRIDAY. THIS WILL LEAVE SOUTHWEST KANSAS UNDER IMMEDIATE SHORTWAVE UPPER RIDGING, SUBSIDENCE, AND VERY DEEP SNOW COVER ACROSS MOST OF THE AREA. IT DOES NOT APPEAR SURFACE WINDS WILL GO COMPLETELY LIGHT FROM AND EXTREMELY STRONG SURFACE HIGH, BUT RATHER A MODERATE SURFACE HIGH DEVELOPS JUST SOUTH ACROSS OKLAHOMA AND SURFACE WINDS COULD REMAIN GENERALLY LIGHT TO MODERATE WITH SUCH A PATTERN. STILL COLD TEMPERATURES ARE EXPECTED WITH A DRY ATMOSPHERE TO RADIATE THROUGH, DEEP FRESH SNOWPACK THAT WILL IMPEDE WARMING ON FRIDAY AND SATURDAY. WE USED THE LATEST 00 NAM RUN FOR THURSDAY NIGHT/FRIDAY MORNING'S LOW TEMPERATURES AS IT APPEARED TO CAPTURE BEST A WIDESPREAD HOMOGENEOUS COLD AIRMASS, WITH TEMPERATURES IN THE LOW SINGLE DIGITS OR AROUND 0. TEMPERATURES FOR FRIDAY INTO SATURDAY WERE HEDGED COLDER AS WELL AS THE MODELS PROBABLY DO NOT HAVE A VERY GOOD HANDLE JUST YET ON THE LOW LEVEL HEAT BUDGET. FOLLOWING THE EXIT OF THE STORM SYSTEM, THE CENTRAL AND SOUTHERN HIGH PLAINS WILL BECOME UNDER THE INFLUENCE OF STRONG QG-FRONTOGENESIS NEAR THE LEFT REAR QUADRANT OF THE UPPER JET STREAK EXITING THE SOUTHERN PLAINS. THE GFS AND ECMWF BOTH SPREAD PRECIPITATION ACROSS SOUTHEAST COLORADO/SW KANSAS AND THE PANHANDLES SATURDAY NIGHT OR EARLY SUNDAY. FROM THE THERMODYNAMIC PROFILES IT WOULD APPEAR A LIGHT DUSTING OF SNOW IS POSSIBLE FROM ABOUT SYRACUSE TO LIBERAL AND POINTS WESTWARD. ANOTHER DYNAMIC LOW WILL AFFECT THE CENTRAL PLAINS ONCE AGAIN BY SUNDAY NIGHT AND MONDAY. THE GFS AND ECMWF AT THIS TIME ARE DISPLAYING SOME MAJOR DIFFERENCES WITH THE TRACKING PATH OF THE MID LEVEL CYCLONE. INTERESTINGLY, THE ECMWF SOLUTION AT THIS TIME WOULD PRODUCE ANOTHER VERY SIGNIFICANT SNOWSTORM, AND PROBABLY WITH MUCH HIGHER WINDS CREATING HIGH IMPACT VISIBILITY PROBLEMS AND BLOWING AND DRIFTING. THE GFS MODELS FATHER NORTH SOLUTION WOULD GENERALLY MEAN THE AXIS OF SNOW WOULD BE FARTHER NORTH, WITH MOST OF SOUTHWEST AND CENTRAL KANSAS IN THE DRY SLOT SECTION. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 546 AM CST WED FEB 20 2013 DETERIORATING CEILINGS WILL LIKELY NOT IMPROVE THROUGH THE TAF PERIOD AS A WINTER STORM APPROACHES WESTERN KANSAS. LIGHT SNOW WILL DIMINISH LATER IN THE DAY AND EARLY EVENING, ALLOWING VISIBILITIES TO IMPROVE OVER THE IFR CATEGORY, BUT LIFR STRATUS WILL REMAIN AS THE SYSTEM MATURES. VISIBILITY WILL DETERIORATE RAPIDLY BY MIDNIGHT ACROSS THE ENTIRE AREA AS MORE WARM CONVEYOR BELT SNOW OVERSPREADS THE AREA AND HEAVY SNOW BANDING ORGANIZES THROUGH THE REST OF NIGHT INTO THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 30 25 26 1 / 100 100 100 20 GCK 31 23 25 2 / 100 100 100 20 EHA 39 24 26 13 / 100 100 100 10 LBL 35 25 27 10 / 100 100 100 10 HYS 26 21 23 -1 / 100 100 100 30 P28 29 29 29 3 / 100 100 100 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR KSZ030-031-043>046-061>066-074>081-084>090. && SYNOPSIS...UMSCHEID SHORT TERM...UMSCHEID LONG TERM...RUSSELL AVIATION...RUSSELL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 439 AM CST WED FEB 20 2013 KSZ030-031-043>046-061>066-074>081-084>090-211045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 439 AM CST WED FEB 20 2013 /339 AM MST WED FEB 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SNOW ACCUMULATIONS OF AROUND TWO INCHES ARE POSSIBLE BY LATE THIS MORNING ACROSS A MOST OF SOUTHWEST AND CENTRAL KANSAS. THE LIGHT SNOW WILL REDUCE VISIBILITY TO AS LOW A 1/2 MILE THROUGH THE MORNING AND EARLY AFTERNOON. ROADS MAY BECOME SLICK DUE TO SNOW COMPACTION. A WINTER STORM WARNING IS IN EFFECT FROM 3 PM CST TODAY, UNTIL THURSDAY AFTERNOON. PLEASE SEE THE WINTER STORM WARNING STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WINTER STORM WILL IMPACT THE CENTRAL PLAINS SUNDAY NIGHT AND MONDAY. IT IS TOO EARLY TO TELL IF SOUTHWEST AND CENTRAL KANSAS WILL BE IMPACTED WITH WINTER PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER SNOWFALL REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE ARE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
The national radar mosaic for the moment the first event began.
27 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438314, 438315, 438316, 438317, 438318, 438319, 438320, 438321, 438322, 438323, 438324, 438325, 438326, 438327, 438328, 438329, 438330, 438331, 438332, 438333, 438334, 438335, 438336, 438337, 438338, 438339, 438340.